Virginia, 2005Strong Wind in Virginia, November 16, 2005
November 16, 2005 · NWS LWX · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 16, 10:39 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Nov 16, 10:39 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EST WED NOV 16 2005
.SHORT TERM (REST OF TODAY)...
COLD FRONT NOW ENTERING THE WESTERN CWFA. THE LINE OF SHOWERS AHEAD
OF THE FRONT HAS WEAKENED AND BECOME MORE BROKEN IN NATURE.
TEMPERATURES SHOULD BEGIN TO FALL IN THE WESTERN PORTIONS OF THE
CWFA VERY SHORTLY. IN THE EAST...TEMPERATURES HAVE REACHED THE LOWER
70S...AND MAY RISE ONE OR TWO DEGREES MORE BEFORE THE RAIN AND FRONT
COME THROUGH. HAVE SEEN GUSTS TO AROUND 30 KT IN THE SHOWERS.
SYNOPTIC WINDS ARE ALSO GUSTY. SUSTAINED SW WINDS AHEAD OF THE FRONT
OF 15 TO 20 ARE LIKELY...WITH GUSTS AROUND 35 MPH IN THE WEST AND 30
MPH IN THE EAST. WINDS WILL REMAIN GUSTY BEHIND THE FRONTAL
BOUNDARY...AND SHIFT TO THE WEST-NORTHWEST. DO NOT BELIEVE THAT THE
WINDS/WIND GUSTS WILL MEET THE ADVISORY CRITERIA.
BROKEN LINE OF SHOWERS WILL CONTINUE EAST THROUGH THE REMAINDER OF
THE CWFA...AND SHOULD BE WELL EAST OF THE AREA BY THE MID AFTERNOON.
HAVE TWEAKED POPS A BIT TO REFLECT THIS TREND. IN ADDITION...HAVE
REDUCED THE THUNDER WORDING IN THE ZONES. HOWEVER...ISOLATED
THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION. THE 12Z IAD SOUNDING
DID INDICATE 60 KT RIGHT OFF THE DECK...BUT THE HIGHER WINDS WOULD
NEED A MECHANISM TO HELP MIX DOWN UNDER THE CLOUDY SKIES. SO...ANY
THUNDERSTORM THAT DEVELOPS WOULD BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...AND SHOWERS WILL LIKELY BE GUSTY.
&&
.PREVIOUS DISCUSSION...
(ISSUED 916 AM EST WED NOV 16 2005)
SHORT TERM (REST OF TODAY)...
UPDATED THE ZONES TO CANCEL THE HIGH WIND WARNING AND HIGH WIND
WATCH. NO OTHER CHANGES FOR NOW...HOWEVER LATER UPDATES MAY BE
NECESSARY FOR TEMPS AND POPS.
PREVIOUS DISCUSSION...
(ISSUED 305 AM EST WED NOV 16 2005)
SHORT TERM (TDA/TNGT)...
CDFNT ANALYZED AT 06Z FROM NEAR CLE SWD TO KNOXVILLE TN WITH FORCED
LINE OF CONVECTION RACING RAPIDLY TO THE NORTHEAST ABOUT 40 KTS.
CDFNT WILL ENTER THE FAR WRN ZONES THIS MORNING AND EXIT THE FCST
AREA BY 23Z. POTENTIAL FOR SEVERE TSTMS LOOKS PRETTY GOOD THIS
AFTERNOON GIVEN STRONG ENVIRONMENTAL WINDS JUST ABV SFC WITH 925
WINDS CLOSE TO 45KT...H85 WINDS OF 55 KTS AND FAST MOTION OF
CONVECTIVE LINE. AIR MASS WILL ALSO HAVE THE CHANCE TO DESTABILIZE
BEFORE FROPA WITH BUFKIT SOUNDINGS INDICATING CAPE UP TO 500
J/KG...LIS -2C AND SWEAT INDEX NEAR 350. THIS SHOULD BE PLENTY
ENOUGH FOR SEVERE STORMS GIVEN STRONG FORCING. HIGH HELICITY ALSO
INDICATIVE OF GOOD POTENTIAL FOR DAMAGING WINDS. TIMING OF SVR
CONVECTION MAINLY BETWEEN 16-23Z MAINLY EAST OF BLUE RIDGE. WUD
EXPECT A CONVECTIVE WATCH TO BE ISSUED BY NOON. ENTIRE AREA ALSO
UNDER SLIGHT RISK FOR SVR WX. FOR AREAS W OF THE BLUE RIDGE...SINCE
NO LIGHTNING EXPECTED WILL ISSUE HIGH WIND WATCH FROM 12Z-17Z FOR
THE POTENTIAL FOR DAMAGING WIND GUSTS. EXPECT A SHARP DROP IN TEMPS
WITH FROPA AND GUSTY NW WINDS.
TONIGHT...MUCH COLDER WITH QUICKLY FALLING TEMPS. SOME POST FRONTAL
SHRAS STILL POSSIBLE THIS EVENING...THEN CLEARING SKIES.
ROSA
LONG TERM (THU-TUE)...
AFTR TDAS WX SHOW THINGS WL BE MR SETTLED IN THE XTND. CHILLY WL
BE THE MAIN WX WORD AS A PATTERN SHIFT OCCURS ON THE E CST. HIGH
PRES BUILDS INTO THE RGN THRU SAT. THE NEXT CHC OF PCPN WL BE ON SUN
AS A CD FNT MOVES OFF THE CST/REINFORCES THE LNG WV KEEPING HIGH
TEMPS IN THE L50S..WHICH IS ACTUALLY ONLY A FEW DEGS BLO NORMS.
WATCHING NEW MRF COME IN - ANOTHER CD SHOT LOOKS TO REACH MID ATLC
RGN ON WED. ON THANKSGIVING THE MDL HAS THE JET STREAM FLOWING FM
THE NW TERRITORIES TO THE CAROLINAS. LOOKS LIKE A COOL HOLIDAY WK
AHEAD.
WOODY
AVIATION...STRONG LLWS ONGOING PER VWP. ALSO GOOD POTENTIAL FOR
SVR TSTMS THIS AFTERNOON MAINLY BETWEEN 16-21Z. INCLUDED 40KT GUSTS
AT ALL TAF SITES FOR NOW.
.MARINE...STRONG SCA CONDITIONS EXPECTED THIS AFTERNOON. SPECIAL
MARINE WARNINGS LIKELY TO BE ISSUED THIS AFTERNOON AS CONVECTIVE
LINE RACES TO THE EAST.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 7 AM THURSDAY.
&&
SHORT TERM...LISTEMAA
Hazardous weather outlook, Nov 16, 11:08 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EST WED NOV 16 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-171615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1108 AM EST WED NOV 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. ANY
SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND
OVERNIGHT ON THE TIDAL POTOMAC AND MUCH OF THE CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
Strong Wind, Fairfax
- When
- November 16, 1:30 PM EST
- Where
- Fairfax forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Dominion Power Company reported about 3300 Virginia customers without power, when strong winds downed tree branches onto power lines near Springfield, VA.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, November 16, 2005$56,000 · 52 kt wind · 9 events
- High Surf in Hawaii, November 16 to 18, 200513 events
- Heavy Snow in Michigan, November 16 to 17, 200510 events
- Damaging Wind in Tennessee, November 16, 2005$15,000 · 60 kt wind · 1 event
- Strong Wind in District of Columbia, November 16, 20051 injured · 1 event
- Damaging Winds in West Virginia, November 16, 2005$3,000 · 50 kt wind · 7 events
- Strong Wind in New York, November 16, 2005$5,000 · 5 events
- Heavy Snow in Wisconsin, November 16 to 17, 20054 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 16, 20054 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 16, 20052 events
- Hail in Georgia, November 16, 20050.75 in hail · 1 event
- Damaging Wind in Virginia, November 16, 200555 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480170.